Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 16, NWS St. Louis, MO

February 27, 2023Callaway County, Montgomery County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 27, 2023, 3:57 AM CST for Callaway County, Montgomery County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 3:57 AM CST (09:57 UTC)
Expired
Feb 27, 2023, 4:45 AM CST
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Callaway County, MO, Montgomery County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 4:00 AM CSTTSTM WND GST 50Fulton, MOCWOP STATION.
Feb 27, 4:20 AM CSTTSTM WND GST 47Williamsburg, MOMISSOURI MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KLSX 270957
SVRLSX
MOC027-139-271045-
/O.NEW.KLSX.SV.W.0016.230227T0957Z-230227T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
357 AM CST Mon Feb 27 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Montgomery County in east central Missouri...
  Eastern Callaway County in central Missouri...

* Until 445 AM CST.

* At 357 AM CST, a severe thunderstorm was located near Chamois,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Williamsburg around 410 AM CST.
  Mineola and Shamrock around 415 AM CST.

Other locations in the path of this severe thunderstorm include
Montgomery City, New Florence, Wellsville, Buell and Bellflower.

This includes Interstate 70 in Missouri between exits 155 and 175.
 
This also includes Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3906 9175 3906 9163 3915 9163 3914 9126
      3895 9127 3870 9165 3871 9173 3868 9176
      3867 9186 3863 9191 3884 9202
TIME...MOT...LOC 0957Z 229DEG 54KT 3875 9186 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
2 follow-up statements
593 
WWUS53 KLSX 271020
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
420 AM CST Mon Feb 27 2023

MOC027-271030-
/O.CAN.KLSX.SV.W.0016.000000T0000Z-230227T1045Z/
Callaway MO-
420 AM CST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALLAWAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3915 9163 3914 9126 3897 9127 3885 9164
      3906 9163
TIME...MOT...LOC 1020Z 229DEG 54KT 3898 9152 

$$

MOC139-271045-
/O.CON.KLSX.SV.W.0016.000000T0000Z-230227T1045Z/
Montgomery MO-
420 AM CST Mon Feb 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CST
FOR NORTHERN MONTGOMERY COUNTY...

At 420 AM CST, a severe thunderstorm was located over Montgomery
City, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Buell and Bellflower.

This also includes Graham Cave State Park.
 
This includes Interstate 70 in Missouri near exit 170.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3915 9163 3914 9126 3897 9127 3885 9164
      3906 9163
TIME...MOT...LOC 1020Z 229DEG 54KT 3898 9152 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BSH
954 
WWUS53 KLSX 271040
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
440 AM CST Mon Feb 27 2023

MOC139-271050-
/O.EXP.KLSX.SV.W.0016.000000T0000Z-230227T1045Z/
Montgomery MO-
440 AM CST Mon Feb 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONTGOMERY COUNTY
WILL EXPIRE AT 445 AM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3915 9163 3914 9126 3897 9127 3885 9164
      3906 9163
TIME...MOT...LOC 1040Z 229DEG 54KT 3916 9125 

$$

BSH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 3:40 AM CST, 17 minutes earlier.

Area forecast discussion, Feb 27, 3:40 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 AM CST Mon Feb 27 2023

.SHORT TERM... (Through Late Tuesday Night)
Issued at 339 AM CST Mon Feb 27 2023

A band of prefrontal showers and embedded thunderstorms associated
with a surface low centered currently over northwestern Missouri is
pushing through central Missouri. This convection is an environment
characterized by 50 to 65 kts of effective bulk shear and at least
50 kts of both 0-3 km 0-1 km bulk shear. With this dynamic
environment, the only limiting factor for strong updrafts is
instability and poor low to mid-level lapse rates. Stratiform rain
ahead of the band of broken storms is helping to cool mid to low-
level temperatures and push lapse rates closer to favorable for
surface-based updrafts. Evidence of this has been shown upstream of
the CWA, with the broken line of storms producing observed wind
gusts to around the severe thunderstorm threshold (58 mph). Of
greater concern given the amount of shear is the threat of
tornadoes. Several circulations have been noted upstream associated
with bowing segments and line breaks. I expect the threat of both
damaging winds and tornadoes to continue over the next few hours
through portions of central and eastern Missouri before what little
instability is currently available dwindles further. There is a
chance that convection could tick up again after sunrise in
Illinois, but the chance for that currently appears very low in our
CWA. The strongest convection is expected to exit the CWA to the
east by around 7-8am, with the chance for wrap-around showers
associated with the low moving out of northern portions of the CWA
by late morning.

Thanks to the tight pressure gradient associated with the passing
low and a strong low-level jet of 60-70 kts overhead, non-convective
winds are still expected to be strong through early this afternoon
before the low and associated low-level jet move northeastward away
from the area. Gusts until then are expected to reach 45-50 mph,
therefore, the current Wind Advisory remains on track.

There will not be much in the way of cold air advection immediately
behind the departing system, with afternoon temperatures expected to
top out in the mid to upper 60s where clouds are most likely to
clear along and south of I-70. North of I-70, clouds are likely to
be more stubborn and a trailing cold front behind the departing
system will move through during peak heating, combining to keep
temperatures in the mid to upper 50s here.

This front is expected to stall over portions of southeastern
Missouri and southwestern Illinois tonight before washing out
tomorrow. Quasi-zonal flow aloft will shift an area of high pressure
north and then east of the area, quickly bringing southeasterly to
southerly flow to much of the CWA. This will help keep temperatures
roughly 10-15 degrees above normal.

Elmore

.LONG TERM... (Wednesday through Sunday)
Issued at 339 AM CST Mon Feb 27 2023

Through the day Wednesday, ensemble consensus is that upper-level
flow will become increasingly southwesterly across the Midwest.
Within this flow, deterministic guidance shows a series of
shortwaves passing through the Midwest, one which will drive a cold
front through the CWA during the day Wednesday. A lack of deep
moisture with this FROPA will keep the area dry through much of the
day, supported by a majority of ensemble guidance. In the evening,
ensemble consensus is that a subtle shortwave will provide upper-
level forcing as the front encounters deeper moisture over far
southeastern Missouri and southwestern Illinois, leading to a low
chance for light rainfall Wednesday evening in this portion of the
CWA before the cold front continues further southward away from the
CWA. Behind this front, temperatures on Thursday will be roughly 10-
15 degrees cooler than what will be experienced on Wednesday, though
right around climatology.

Flow aloft will remain out of the southwest through Thursday over
the Midwest as a trough digs across the Southwest and Southern
Plains. A shortwave will round the base of this trough and pivot
through the Southern Plains and Mid South late Thursday and into the
Ohio Valley on Friday. Its associated surface low will follow a
similar trajectory, with ensembles clustering around a track through
far southeastern Missouri and far southern Illinois overnight
Thursday and Friday morning - a favorable track and timing for
accumulating snowfall. However, guidance consensus is that surface
temperatures for much of the area will barely touch freezing, with a
majority of ensemble members showing temperatures right at to just
above freezing Friday morning. With thermal profiles subfreezing
through the mid- and low-levels and favoring ice crystal development
aloft, what will determine snow vs. rain at the surface is these
borderline surface temperatures. Even if surface temperatures allow
for snow to reach the surface, accumulation may be inhibited to some
degree due to at least initially warm ground temperatures.

Given all that, the most likely scenario now is for wet,
accumulating snowfall of up to a couple of inches for areas likely
north of I-44 in Missouri and I-70 in Illinois. It is worth noting
that the trend for the low track over the last several
initialization has been more northward. If this trend continues, the
chance for accumulating snowfall will also shift northward and away
from the aforementioned corridor. Additionally, if surface
temperatures end up slightly warmer than currently anticipated,
mostly rain will be favored.

If snowfall does occur Friday morning, confidence is high that it
will be short-lived, with the probability of high temperatures Friday
afternoon reaching or exceeding 35 degrees is roughly 70% per
ensemble guidance. Ensemble means show temperatures rising through
the weekend as upper-level ridging gradually builds into the Middle
Mississippi Valley, with above-normal values expected by early next
week.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1049 PM CST Sun Feb 26 2023

With increased low level moisture, low MVFR and IFR ceilings are
impacting all terminals. Southeasterly winds will continue to
increase and shift to be more southerly ahead of a cold front. In
addition to the strong surface winds, a low-level jet is forecasted
to increase in wind speed, resulting in periods of LLWS with
winds nearing 50kts at 2000ft AGL.

Between 08Z-12Z, the cold front will bring a line of showers with
the possibility of a few thunderstorms and lightning. IFR
visibilites are possible with the passage of the cold front. Behind
the cold front, VFR ceilings are expected at the central MO
terminals and St. Louis Metropolitan terminals. VFR ceilings are
expected briefly at KUIN behind the front, but MVFR stratus will
return Monday afternoon and persist through the rest of the TAF
period. Strong winds will gradually shift to the west, with gusts up
to 40kts during the morning hours.

MMG/Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 3 PM CST this afternoon for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
     Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
     Shelby MO-Warren MO-Washington MO.

IL...Wind Advisory until 3 PM CST this afternoon for Adams IL-Bond IL-
     Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
     IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Feb 27, 3:49 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
349 AM CST Mon Feb 27 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
349 AM CST Mon Feb 27 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms early this morning. The strongest
storms may contain damaging winds, and a brief tornado cannot be
ruled out.

Strong winds are expected through early this afternoon, with gusts
of 45 to 50 mph expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low chance for thunderstorms across portions of
southeastern Missouri late Wednesday and then again Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

In the hours before

Local storm report, Feb 27, 3:46 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 AM CST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND GST     2 NE JEFFERSON CITY     38.59N 92.16W
02/27/2023  M48 MPH          CALLAWAY           MO   ASOS

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:11 AM CSTSevere Thunderstorm WarningLSXCole, Osage32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.